Alert archive / Idaho / Flash Flood Warnings in 2023

Flash Flood Warning 39, NWS Pocatello, ID

August 17, 2023Bannock County, Power County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 17, 2023, 3:09 PM MDT for Bannock County, Power County, Idaho. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2023, 3:09 PM MDT (21:09 UTC)
Expired
Aug 17, 2023, 6:15 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Bannock County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 27 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 4:23 PM MDTFLASH FLOOD1 W Chubbuck, IDA gage has reported 2 inches of rain. Plus, there are two pictures on social media showing the road completely flooded.
Aug 17, 4:32 PM MDTFLASH FLOOD1 N Chubbuck, IDVideo on Social media shows water ponding in urban areas.
Aug 17, 5:18 PM MDTFLASH FLOOD1 Sse Chubbuck, IDInterstate 86 flooded with about 2 feet of water standing in an area in an active construction zone. Crews actively pumping the water off of the road, but traffic is significantly impacted.
Aug 17, 5:25 PM MDTFLASH FLOOD1 Sw Chubbuck, IDI-86 underpass on Hawthorne road is flooded.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 74 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2023-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2023-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
2434 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WGUS55 KPIH 172109
FFWPIH
IDC005-077-180015-
/O.NEW.KPIH.FF.W.0039.230817T2109Z-230818T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pocatello ID
309 PM MDT Thu Aug 17 2023

The National Weather Service in Pocatello has issued a

* Flash Flood Warning for...
  North Central Bannock County in southeastern Idaho...
  Northeastern Power County in southeastern Idaho...

* Until 615 PM MDT.

* At 309 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  0.5 and 1.5 inches of rain have fallen. Additional rainfall 
  amounts of 0.5 to 1 inch are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Western Pocatello and Chubbuck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4286 11257 4300 11250 4297 11238 4284 11250

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

MacKay
2 follow-up statements
193 
WGUS75 KPIH 172214
FFSPIH

Flash Flood Statement
National Weather Service Pocatello ID
414 PM MDT Thu Aug 17 2023

IDC005-077-180015-
/O.CON.KPIH.FF.W.0039.000000T0000Z-230818T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bannock ID-Power ID-
414 PM MDT Thu Aug 17 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT THIS 
EVENING FOR NORTH CENTRAL BANNOCK AND NORTHEASTERN POWER COUNTIES...

At 414 PM MDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 1 
and 2 inches of rain have fallen. Additional rainfall amounts of 0.5 
to 1 inch are possible in the warned area. Flash flooding is already 
occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Western Pocatello and Chubbuck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4286 11257 4300 11250 4297 11238 4284 11250

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

MacKay
043 
WGUS75 KPIH 180006
FFSPIH

Flash Flood Statement
National Weather Service Pocatello ID
606 PM MDT Thu Aug 17 2023

IDC005-077-180016-
/O.EXP.KPIH.FF.W.0039.000000T0000Z-230818T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bannock ID-Power ID-
606 PM MDT Thu Aug 17 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MDT THIS EVENING FOR 
NORTH CENTRAL BANNOCK AND NORTHEASTERN POWER COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4286 11257 4300 11250 4297 11238 4284 11250

$$

MacKay

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:20 PM MDT, 49 minutes earlier.

Area forecast discussion, Aug 17, 2:20 PM MDT, 49 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
220 PM MDT Thu Aug 17 2023

.SHORT TERM...Tonight through Friday Night.
Isolated to scattered thunderstorms that developed across south
Idaho will advance northward through the area this evening. Storms
are mainly benign, but a few strong wind gusts, some small hail,
and brief heavy downpours are possible. Expect storm motion to be
fast enough that flooding shouldn't be likely. On Friday, a weak
trough will pass by to our north. This will help tighten the
gradient across our region and allow for gusty winds Friday
afternoon. Speeds look marginal for wind advisories and at this
time will hold off on issuing headlines. Isolated thunderstorms
are expected Friday afternoon, mainly across the southern
highlands and across the high county along the Montana border.
Threats look similar to today with gusty winds, small hail and
brief heavy downpours possible. Once again, expect storm motion to
be too fast for much of a flood threat. 13

.LONG TERM...Saturday through Next Thursday.
With a low off the CA coast and Hurricane Hilary rotating northward
along the Mexico and CA coasts, moisture will continue to filter
into the region through early next week. Models continue to show
differences regarding Hilary's exact track and this will impact
rainfall totals late weekend into next week. Ensembles consistently
indicate precipitable water values running just over 200% of normal
daily for much of southeast Idaho and the Weather Prediction Center
has included the eastern highlands in a marginal risk of excessive
rainfall Saturday, with all of Idaho included Sunday and almost the
entirety of Idaho included again on Monday. Come Monday, Hilary will
have moved onshore and combined flow with another PNW low will allow
for a steady stream of moisture to work across the central mountains
through Tuesday. After that, the next stream of monsoonal moisture
will be pulled north, especially into the eastern mountains,
throughout the remainder of next week. The National Blend shows up
to around three quarters of an inch of liquid precipitation
accumulating across the highlands and mountains with a quarter of an
inch or less in the valleys and low elevations through early
Tuesday. The 75th Percentile indicates up to 1.5" in our higher
elevations, with up to half an inch down lower. For the high-end
scenario, there is around a 10% chance of just under 2" accumulating
in our highlands with up to 0.75" across our lower elevations.

Winds will be almost as strong on Saturday as compared to Friday,
with widespread sustained winds of 15-25 mph and gusts around 25-35
mph with gusts in localized areas and along ridgelines reaching up
to around 45 mph. Winds will continue to be breezy into next week.
High temperatures will decrease by another 5 degrees or so Saturday
and continue to run below normal throughout the extended period. Cropp

&&

.AVIATION...Showers and isolated to scattered thunderstorms will
continue to shift northward throughout the evening and then more
easterly overnight and into the early morning hours. VFR
conditions are forecast through the period although VIS and CIGs
could drop to MVFR or below in association with stronger storms.
Thunderstorm chances will increase through the afternoon, peaking
during the early evening with about a 30-40% chance at KSUN and a
40-60% chance at all other terminals. Winds will be breezy outside
of storms, with gusts to around 20 KTS possible area-wide and
even stronger thunderstorms outflows possible. Cropp

&&

.FIRE WEATHER...Isolated to scattered thunderstorms will continue
into the evening hours. Best coverage is across zone 427 where a red
flag warning remains in effect into the evening hours. Breezy
conditions are likely for Friday with gusts of 25 to 30 mph
possible. Humidities are not expected to be critical however.
Isolated thunderstorms are once again likely Friday afternoon with
best coverage in 427 to 413. At this time, the coverage of storms
does look isolated. Isolated storms are once again possible on
Saturday. Best chances for storms is on Sunday, but min humidities
on Sunday are forecast to be in the 40s and 50s. 13

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ427.

&&

In the hours before

Special weather statement, Aug 17, 1:52 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pocatello ID
152 PM MDT Thu Aug 17 2023

IDZ055-057-172015-
Eastern Magic Valley ID-Raft River Region ID-
152 PM MDT Thu Aug 17 2023

...A strong thunderstorm will impact portions of southeastern Blaine,
west central Power, northeastern Cassia and east central Minidoka
Counties through 215 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake Walcott, moving north at 20 mph.

HAZARD...Winds in excess of 35 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Walcott, Minidoka, and Interstate 84 And 86 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Walcott, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4250 11329 4253 11353 4285 11351 4279 11315
TIME...MOT...LOC 1951Z 191DEG 17KT 4259 11340

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...35 MPH

13
Special weather statement, Aug 17, 2:30 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pocatello ID
230 PM MDT Thu Aug 17 2023

IDZ054-055-057-058-172100-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Lower Snake River Plain ID-
230 PM MDT Thu Aug 17 2023

...A strong thunderstorm will impact portions of central Power County
through 300 PM MDT...

At 230 PM MDT, Doppler radar was tracking a strong thunderstorm over
Neeley, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
American Falls, Neeley, and western American Falls Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near American Falls Reservoir, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4268 11288 4270 11296 4284 11294 4278 11274
TIME...MOT...LOC 2030Z 202DEG 12KT 4272 11290

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

MacKay

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:12 AM MDTRed Flag WarningPIHCassia, Twin Falls12 hr
Aug 17, 1:52 PM MDTSpecial Weather StatementPIHMinidoka23 min
Aug 17, 2:30 PM MDTSpecial Weather StatementPIHPower30 min
Aug 17, 3:44 PM MDTFlash Flood WarningPIHPower3 hr
Aug 17, 4:53 PM MDTSpecial Weather StatementPIHBannock22 min

Nearby

Flash Flood Warnings in Idaho, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.